Diabetic Ketoacidosis in Dogs: Symptoms and Causes
Diabetic ketoacidosis in dogs
Diabetic ketoacidosis in dogs occurs when the pancreas cannot produce enough insulin. Insulin plays an important role in blood sugar regulation. If the dog cannot produce enough insulin, their body will start to break down fat for energy. This process will lead to a buildup of blood acid known as ketones. If left untreated, high amounts of ketones in the blood can progress to a more serious condition called diabetic ketoacidosis or DKA. DKA in dogs is a serious complication of diabetes that requires immediate treatment by a veterinarian. Canine diabetic ketoacidosis can be mild, but there are dogs that can be severely affected and require emergency treatment. In case DKA is left untreated in dogs, it can result in death.
Canine diabetic ketoacidosis symptoms
If your dog is diabetic, it is important you are able to recognize symptoms of diabetic ketoacidosis, so that you can take them to an animal hospital for treatment. In non-diabetic dogs, the symptoms of DKA may be the first warning signs of having diabetes mellitus. If your dog has DKA, you may notice the following symptoms:
- Increased thirst;
- Appetite change;
- Weight loss;
- Frequent urination;
Causes of diabetic ketoacidosis in dogs
Diabetic ketoacidosis in dogs is usually caused by insulin deficiency, which results in breakdown of fat that produces blood acids. Canine diabetic ketoacidosis can also be caused by an illness. As a result, this can lead to DKA in dogs. Also, when a dog is stressed, it can lead to an increase of stress hormones. These hormones are known to counter the effects of insulin in the dog’s body, which can lead to DKA.
Disclaimer: Please note that the contents of this community article are strictly for informational purposes and should not be considered as medical advice. This article, and other community articles, are not written or reviewed for medical validity by Canadian Insulin or its staff. All views and opinions expressed by the contributing authors are not endorsed by Canadian Insulin. Always consult a medical professional for medical advice, diagnosis, and treatment.